Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 177, NWS Pittsburgh, PA

August 6, 2003Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 6, 2003, 9:22 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2003, 9:22 PM EDT (01:22 UTC)
Expired
Aug 7, 2003, 12:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 070126
FFWPBZ
PAC003-070415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
922 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 1215 AM EDT

* NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW A NEARLY          
  STATIONARY THUNDERSTORM OVER EASTERN ALLEGHENY COUNTY, IN THE      
  WILKINS TOWNSHIP AND MONROEVILLE AREAS.  RADAR ESTIMATES THAT 1.60 
  INCHES OF RAIN HAS FALLEN IN THE PAST 90 MINUTES.  THIS IS HEAVY   
  ENOUGH TO CAUSE FLASH FLOODING IN THAT REGION.

* OTHER LOCATIONS AFFECTED INCLUDE THE COMMUNITIES OF HALL AND       
  LINHART.

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

REHAK
1 follow-up statement
000 
WGUS71 KPBZ 070227
FFSPBZ
PAC003-070330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1023 PM EDT WED AUG 6 2003


...THE FLASH FLOOD WARNING IS CANCELLED FOR ALLEGHENY COUNTY...


LAW ENFORCEMENT REPORTED FLOODING OF A TRESLE BRIDGE ON THOMPSON RUN 
ROAD IN WILKINS TWP. HOWEVER...THE STORM THAT PRODUCED THE FLOODING 
HAS DISSIPATED AND THE WATER HAS RECEDED. ONLY A FEW SHOWERS REMAIN.









$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:05 PM EDT, 6 hours 17 minutes earlier.

Area forecast discussion, Aug 6, 3:05 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT WED AUG 6 2003

POPCORN SHOWERS/TSTMS SCATTERED ABOUT THE CWA. PULSING CELLS HAVE
NOT AMOUNTED TO MUCH SO FAR. PERSISTENCE LEADS US TO ADD PATCHY FOG
TO FCST FOR LATE TONIGHT AND EARLY THURSDAY.

BETTER CHANCE OF SHOWERS AND TSTMS ON THURSDAY AFTERNOON AND EVENING
AS WEAK COLD FRONT APPROACHES FROM THE WEST. K INDICES 30-34 21Z
THURSDAY TO 00Z FRIDAY. PW RUNNING 1.2 TO 1.5 ACROSS CWA WITH
HIGHEST OVER OUR SRN ZONES WITH A SLIGHT INCREASE DURING THURSDAY
EVENING. GOING OUT 120 HOURS LONG WAVE TROUGH STAYS TO OUR WEST.

PIT   63  80  64  78 /  30  30  30  30
HLG   63  79  64  78 /  30  30  30  30
MGW   63  79  63  79 /  30  40  30  30
ZZV   63  79  63  79 /  30  40  30  30
PHD   63  79  64  78 /  30  30  30  30
FKL   59  77  62  76 /  30  30  30  30
DUJ   59  77  62  76 /  30  30  30  30
LBE   63  79  64  78 /  30  30  30  30
BTP   59  77  62  76 /  30  30  30  30
IDI   59  77  62  76 /  30  30  30  30
ODM   56  75  59  77 /  30  50  40  50

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RS
Hazardous weather outlook, Aug 6, 5:11 AM EDT, 16 hours 11 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 6, 7:57 PM EDT, 1 hour 25 minutes before
PAZ030-070145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
757 PM EDT WED AUG 6 2003

...SLOW MOVING THUNDERSTORM OVER LATROBE...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A NEARLY
STATIONARY THUNDERSTORM OVER LATROBE IN WESTMORELAND COUNTY.  THIS
STORM COULD DUMP UP TO 1.50 INCHES OF RAIN IN JUST ONE HOUR, AND
COULD CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.  SOME
STREET FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER
PONDING ON THE ROAD.

IF CAUGHT IN FLOOD WATERS, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Aug 6, 8:03 PM EDT, 1 hour 19 minutes before
OHZ048-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
803 PM EDT WED AUG 6 2003

...SLOW MOVING THUNDERSTORMS OVER COSHOCTON COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED NEARLY
STATIONARY THUNDERSTORMS OVER COSHOCTON COUNTY.  THESE STORMS COULD
DUMP UP TO 1.50 INCHES OF RAIN IN JUST ONE HOUR, AND COULD CAUSE
FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.  SOME STREET FLOODING
IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE
ROAD.

IF CAUGHT IN FLOOD WATERS, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK
Local storm report, Aug 6, 8:43 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
843 PM EDT WED AUG 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    LATROBE                   PA   FLASH FLOODS
08/06/03   WESTMORELAND                   ROUTE 981 IN LATROBE NEAR
                                          LATROBE-DERRY ROAD IS
                                          CLOSED DUE TO FLASH
                                          FLOODING.REPORTED BY LAW
                                          ENFORCEMENT

0816 PM    LATROBE                   PA   FLASH FLOODS
08/06/03   WESTMORELAND                   FLOODING ON LIGONIER
                                          ST.REPORTED BY LAW
                                          ENFORCEMENT

0630 PM    CARLWICK                  OH   FLASH FLOODS
08/06/03   MUSKINGUM                      FLOODING ON ROUTE
                                          146.REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Aug 6, 8:48 PM EDT, 34 minutes before
PAZ021-070245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 PM EDT WED AUG 6 2003

...SLOW MOVING THUNDERSTORM OVER TURTLE CREEK AREA...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A NEARLY
STATIONARY THUNDERSTORM OVER TURTLE CREEK IN ALLEGHENY COUNTY.  THIS
STORM COULD DUMP UP TO 1.50 INCHES OF RAIN IN JUST ONE HOUR,
POSSIBLY FLOODING LOW LYING AND POOR DRAINAGE AREAS.  SOME STREET
FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER PONDING
ON THE ROAD.

IF CAUGHT IN FLOOD WATERS, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:02 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 7, 2:18 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 7, 7:09 PM EDTFlash Flood WarningPBZLawrence3 hr
Aug 7, 7:23 PM EDTSevere Thunderstorm WarningPBZLawrence52 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.